Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 177, NWS Blacksburg, VA

July 16, 2003Henry County, Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2003, 4:43 PM EDT for Henry County, Virginia; Rockingham County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 4:43 PM EDT (20:43 UTC)
Expired
Jul 16, 2003, 5:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Rockingham County, NC, Henry County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 162043
SVRRNK
NCC157-VAC089-162130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA                  
  SOUTH CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 530 PM EDT.

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF STONEVILLE...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE
  RIDGEWAY...
  STONEVILLE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3661 7989 3660 8004 3640 8000 3644 7975

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:19 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 16, 4:19 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
419 PM EDT WED JUL 16 2003

A FRONT WILL SLOWLY MOVE THRU THE REGION TONIGHT THEN STALL ALONG
THE EAST COAST.  THIS WILL KEEP THE CHC FOR SHOWERS AND
THUNDERSTORMS THRU MIDNIGHT FOR SOUTHERN AND EASTERN CWA.  FOLLOWING
THE STORMS...PATCHY FOG WILL DEVELOP TOWARD MORNING.  THU/THU
NIGHT...FRONTAL BND/THETA-E RIDGE FAR ENOUGH TO THE SOUTH TO KEEP
CWA DRY.  TEMPS IN THE EAST IN THE MID TO UPPER 80S AND 80 TO 85 IN
THE WEST.

FRI/FRI NIGHT...SFC REFLEC AND TROUGH ALONG THE EAST COAST WITH
ANOTHER FRONT MOVING INTO THE OHIO RIVER VALLEY.  THIS AGAIN WILL
KICK OFF A FEW SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EVENING.  LATE FRI NIGHT...FRONT APPROACHES WESTERN CWA.  BEING
AHEAD OF THE FRONT...WARM MUGGY TEMPS WILL PREVAIL.

EXTENDED...TYPICAL SUMMER PATTERN WITH FRONT SLOW TO MOVE THRU THE
REGION THEN STALLING JUST EAST AND SOUTH OF CWA SAT NIGHT/SUN.
EARLY NEXT WEEK...ANOTHER FRONT TO MOVE OUT OF THE GREAT LAKES
REGION AND INTO THE AREA SOMETIME TUE.  SPEED IS QUESTION WITH
MODELS DISPLAYING OCCLUDED LOW.  WITH SLOWER SPEED OF
FRONT...EXTENDED AFTN/EVENING PCPN INTO TUE AND WED.  TWEAKED TEMPS
A FEW DEGREES BUT NO MAJOR CHANGES.  EARLY NEXT WEEK...TEMPS WILL
DROP TO BELOW NORMAL.

ROA   65  87  66  88 /  30  10  10  30
LYH   64  87  65  87 /  40  10  10  30
DAN   67  90  68  90 /  50  10  10  30
BLF   61  80  63  81 /  20  10  10  30
LWB   57  81  58  82 /  10  10  10  30
BCB   61  84  62  84 /  20  10  10  30
TNB   60  81  61  82 /  50  10  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Jul 16, 5:10 AM EDT, 11 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:02 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville28 min
Jul 16, 4:17 PM EDTSevere Thunderstorm WarningRNKStokes28 min
Jul 16, 6:05 PM EDTSevere Thunderstorm WarningRNKCaswell15 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.